Alert archive / Hawaii / Winter Storm Warnings in 2022
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Dec 18, 2022, 3:25 AM HST for Hawaii County, Hawaii. It took effect at Dec 18, 2022, 3:37 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2022, 3:25 AM HST (13:25 UTC)
- In effect from
- Dec 18, 2022, 3:37 PM HST
- Expired
- Dec 20, 2022, 3:15 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWHW40 PHFO 181325 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 325 AM HST Sun Dec 18 2022 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING THROUGH 6 AM HST TUESDAY.. HIZ028-191600- /O.UPG.PHFO.WS.A.0001.221219T0400Z-221220T1600Z/ /O.NEW.PHFO.WS.W.0002.221219T0400Z-221220T1600Z/ Big Island Summits- 325 AM HST Sun Dec 18 2022 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST TUESDAY... * WHAT...Heavy snow. Light snow accumulations tonight will be followed by periods of heavy snow developing on Monday. Total snow accumulations up to 14 inches. Wind gusts as high as 135 mph will cause significant blowing and drifting of snow. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 AM HST Tuesday. * IMPACTS...Travel will quickly become impossible. Blowing snow will significantly reduce visibility. Periods of zero visibility expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$
4 follow-up statements
358 WWHW40 PHFO 190137 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Sun Dec 18 2022 ...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY.. HIZ028-191445- /O.EXT.PHFO.WS.W.0002.221219T0137Z-221220T1600Z/ Big Island Summits- 337 PM HST Sun Dec 18 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Blizzard conditions expected. Light snow accumulations tonight will be followed by periods of heavy snow developing on Monday. Total snow accumulations up to 14 inches. Wind gusts as high as 135 mph will cause significant blowing and drifting of snow. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$
333 WWHW40 PHFO 191331 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Mon Dec 19 2022 ...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY.. HIZ028-200245- /O.CON.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/ Big Island Summits- 331 AM HST Mon Dec 19 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Heavy snow and blowing snow. Blizzard-like conditions possible. Additional snow accumulations of up to 8 inches. Winds gusting as high as 100 mph. * WHERE...Big Island Summits above 10,500 feet elevation. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$ RCB
040 WWHW40 PHFO 200134 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Mon Dec 19 2022 ...WINTER STORM WARNING IN EFFECT THROUGH 6 AM HST TUESDAY.. HIZ028-201445- /O.CON.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/ Big Island Summits- 334 PM HST Mon Dec 19 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Heavy snow and blowing snow. Blizzard conditions possible. Additional snow accumulations of up to 8 inches. Winds gusting as high as 120 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$
792 WWHW40 PHFO 201315 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Tue Dec 20 2022 HIZ028-201415- /O.CAN.PHFO.WS.W.0002.000000T0000Z-221220T1600Z/ Big Island Summits- 315 AM HST Tue Dec 20 2022 ...WINTER STORM WARNING IS CANCELLED FOR BIG ISLAND SUMMITS... Clouds and showers will decrease in coverage at summit level. Therefore the Winter Storm Warning for the Big Island Summits of Mauna Kea and Mauna Loa is cancelled. $$ RCB
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 9:15 PM HST, 6 hours 10 minutes earlier.
Area forecast discussion, Dec 17, 9:15 PM HST, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 915 PM HST Sat Dec 17 2022 .SYNOPSIS... Showers and thunderstorms will steadily increase in coverage tonight through Sunday as southwest winds strengthen in advance of a strong cold front. Strong and potentially damaging kona, or southwest, winds and strong thunderstorms will move through the area Sunday night through Monday evening in association with the front. Breezy westerlies will then focus showers over leeward slopes through Tuesday. Drier conditions and lighter southwesterly winds are then expected Wednesday through late next week. && .DISCUSSION... The initial wave of ascent associated with the approaching low is underway as evidenced by blossoming shower coverage and emerging kona winds over the western end of the state this evening. Instability is already supporting thunderstorms in the Kauai channel and along the land breeze near Windward Maui. Although the intensity and location of rapidly developing convection is in line with expectations, development is occuring much earlier in the night than anticipated and significant faster than even the most aggressive hi- res modeling depicted. With confidence, this supports a much more aggressive approach to the near term portion of the forecast and a Flash Flood Watch has been issued beginning Sunday morning and continuing through the event. Although flash flooding is not considered to be the primary threat, the latest trends suggest the threat has increased to warrant headline issuance. The flood threat will then continue into Monday night as waves of heavy showers and thunderstorms precede the cold front, eventually punctuated by potentially the most convection along the cold front itself on Monday. Otherwise mainly cosmetic changes to the forecast this evening, such as increasing pops and forecast rainfall amounts, with no significant changes to expected impacts going forward. The previous discussion follows. Previous Discussion. The strong cold front will make steady progress toward the state tonight and Sunday, then move from northwest to southeast down the island chain late Sunday night through Monday evening. Winds will remain light tonight, with sea breezes transitioning over to land breezes this evening. South to southwesterly winds may begin to develop late tonight, but will pick up more noticeably Sunday morning, then become breezy to locally windy Sunday afternoon. Depending on the degree of stability Sunday afternoon, a Wind Advisory may be needed for windward areas due to gusty southwesterly downslope winds. The winds associated with this storm system are expected to peak Sunday night and Monday, potentially at warning levels. At a minimum, a Wind Advisory will likely be required for the entire state during this time, with the strongest winds expected in the areas typically referred to as windward locations. A High Wind Watch has been issued from 6 PM Sunday through 6 PM Monday for all islands due to the potential for very strong and damaging winds. Behind the cold front, breezy to locally windy conditions are expected to continue through Tuesday, before easing off Tuesday night as a weak front approaches from the northwest. Light to at times moderate southwesterly winds will then prevail Wednesday through Friday as a progressive pattern across the Pacific keeps the surface ridge axis suppressed south of the state. The ridge axis could lift north of the islands next weekend, bringing a return of light to moderate trades. As for the remaining weather details, quite an active next several days can be expected across the island chain as the strong storm system approaches and moves through the region. Tonight and Sunday, Mid-level moisture and forcing for ascent will increase across the state as the night progresses. Daytime heating driven showers and thunderstorms should end fairly quickly this evening, with most showers then confined to the coastal waters by mid to late evening. Deep layer southwesterly flow increasing after midnight should lead the development of scattered showers and thunderstorms which will begin to move onshore. Moisture and instability will hold over the islands through the day Sunday, and with wind fields increasing the potential for organized convection, a few thunderstorms could become strong with the capability of producing gusty winds and even hail given the cold temperatures aloft. The potential for brief downpours appears high, however the flow should remain progressive enough to keep the chances for widespread flooding low, and a Flood Watch is not anticipated at this time. Sunday night through Monday night, The potential for organized thunderstorms will peak Sunday night through Monday evening as deep layer 0-6 km shear values increase to between 40 and 60 knots. This combined with 1500 to 2000 J/KG of surface based CAPE and cold air aloft with -20C heights lowering to between 18 and 20 kft, and H7 to H5 lapse rates dropping to -7 to -8 C/KM, all point to the potential for strong thunderstorms capable of producing damaging winds and large hail. The greatest potential for Severe weather will exist along and immediately ahead of the cold front. Some locally heavy rainfall can't be ruled out either, and given the potential for training of deep convection, a Flood Watch may eventually be required for the Sunday night through Monday evening time frame. Lingering deep moisture and instability could keep some strong thunderstorms over the Big Island Monday evening, with conditions quickly stabilizing after midnight as the front exits to the east. Tuesday through next Saturday, Both the GFS and ECMWF are in good agreement showing lingering deep moisture over the state keeping conditions showery on Tuesday. Drier weather should then settle into the region Tuesday night through next weekend, with limited showers favoring the typically dry leeward areas due to the southwesterly boundary layer flow. && .AVIATION... A strong cold front located far northwest of Kauai will move rapidly toward the region through Sunday night. The atmosphere is gradually becoming unstable ahead of this feature. In addition, background low-level south to southwest flow is beginning to transport enhanced moisture into the islands, especially the western end of the state. This will likely bring increasing cloudiness and showers with a chance of thunderstorms to much of the island chain and surrounding waters later tonight and Sunday. This will likely produce periods of MVFR ceilings and visibilities as these clouds and showers become more widespread. The winds out of the south and southwest are also forecast to increase during the day on Sunday as the front continues to move closer to the area. There are currently no AIRMETs in effect. As cloud cover and showers increase Sunday morning, AIRMET Sierra will likely be required for some of the islands. In addition, as the south to southwest winds increase, AIRMET Tango may be needed downstream north through east of the higher terrain on most islands starting on Sunday. && .MARINE... A ridge of high pressure near the state will produce light and variable winds through tonight, but significant changes are expected to begin on Sunday. The large NW swell that filled in yesterday is diminishing, but is still producing combined seas of 10 feet in many areas this evening, so a Small Craft Advisory (SCA) remains posted for most waters, and a High Surf Advisory remains in effect for exposed N and W facing shores. Seas are expected to drop below 10 feet early tonight as the NW swell continues to decline. However, increasing SW winds are expected on Sunday, and the SCA will likely be expanded in time and area to include all waters through Sunday. A seasonably active weather pattern is expected starting tonight as a potent cold front begins to approach the state. Shower and thunderstorm coverage will gradually increase overnight, and SW winds will begin to increase during the day Sunday. As the front sweeps through the island chain Sunday night and Monday, winds will increase to near-gale to gale-force SW to W winds. A Gale Watch is posted for all Hawaiian waters from Sunday night through Monday. Additionally, severe thunderstorms capable of producing damaging winds and hail will be possible during this time. Winds are expected to remain strong and out of the west on Tuesday as low pressure passes a couple hundred miles N of the islands. Winds will rapidly decline Tuesday night into Wednesday as the low departs to the NE, and a ridge of high pressure builds over the area. The powerful low sending the cold front over the islands will produce a long-lived and extra-large NW swell that will bring surf heights well above High Surf Warning (HSW) levels for most N and W facing shores Sunday night through Tuesday, and High Surf Advisory level surf to shorelines that typically do not receive high surf, i.e., W facing shores of Maui, Lanai and the Big Island, and N facing shores of the Big Island. There is high potential for wave run-up onto vulnerable roadways and coastal areas in the HSW areas, with the most likely time for these impacts being Monday night into Tuesday morning during high tide. This swell is expected to drop below warning thresholds Tuesday night into Wednesday, but a large NW swell is possible during the second half of next week. Surf along S and W facing shores will see an increase in short-period wind waves Sunday evening into Tuesday due to the strong onshore winds. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward West-Kauai North-Molokai Windward-Molokai North-Molokai West- Maui Central Valley North-Windward Haleakala-Big Island East-Big Island North. High Wind Watch from Sunday evening through Monday afternoon for Niihau-Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Kona-Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. Flood Watch from 6 AM HST Sunday through late Monday night for all Hawaiian Islands. Wind Advisory from 6 AM Sunday to 6 AM HST Monday for Haleakala Summit. High Wind Warning from 6 AM Sunday to 6 AM HST Wednesday for Big Island Summits. Winter Storm Watch from Sunday evening through late Monday night for Big Island Summits. Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters. Gale Watch from Sunday evening through Monday afternoon for all Hawaiian waters- && DISCUSSION...JVC/Jelsema AVIATION...Houston MARINE...Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:29 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Dec 17, 3:40 PM HST | Gale Watch | HFO | 12 hr | |
| Dec 17, 3:59 PM HST | High Wind Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 11 hr |
| Dec 17, 3:59 PM HST | High Wind Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Dec 17, 3:59 PM HST | Wind Advisory | HFO | Kalawao | 11 hr |
| Dec 17, 4:00 PM HST | Winter Storm Watch | HFO | Hawaii | 11 hr |
| Dec 17, 7:19 PM HST | Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 58 hr |
| Dec 18, 12:50 AM HST | Special Marine Warning | HFO | 115 min | |
| Dec 18, 2:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 18, 2:41 AM HST | Special Marine Warning | HFO | 104 min | |
| Dec 18, 2:49 AM HST | Special Marine Warning | HFO | 95 min | |
| Dec 18, 3:06 AM HST | Special Marine Warning | HFO | 114 min | |
| Dec 18, 3:12 AM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Dec 18, 3:20 AM HST | Gale Warning | HFO | 60 hr | |
| Dec 18, 3:24 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 18, 5:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 18, 6:25 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 18, 6:34 AM HST | Areal Flood Advisory | HFO | Kalawao | 10 hr |
| Dec 18, 10:57 AM HST | Special Marine Warning | HFO | 79 min | |
| Dec 18, 11:45 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 18, 12:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 87 min |
| Dec 18, 12:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Dec 18, 1:04 PM HST | Special Marine Warning | HFO | 96 min | |
| Dec 18, 1:27 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Winter Storm Warnings in Hawaii, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.